# SDR 95ZZZX2097

- Difficulty date: February 23, 1995
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N2FOR
- Make and model: Bell 412
- Aircraft serial: 33042
- System (JASC): 6420 · Tail Rotor Head
- Part: Nut
- Part number: MS14145L6
- Condition: Failed
- Location: T/R Bellcrank
- Part time: 1,440 hours
- Stage of operation: NR
- Nature of condition: E
- Precautionary procedure: A

## Discrepancy

THE T/R SUDDENLY DEVELOPED A SEVERE VIBRATION IN-FLIGHT.  THE AIRCRAFT WAS LANDED IMMEDIATELY.  EVIDENCE INDICATES THE NUT WHICH SECURES THE COUNTERWEIGHT BELLCRANK TO THE T/R CROSS-HEAD FAILED ALLOWING THE C/W BELLCRANK TO COME OFF STRIKING THE T/R BLADE AS IT DEPARTED THE AIRCRAFT.  THE THREADS ON THE T/R CROSS-HEAD WERE STILL IN GOOD CONDITION.  PIECES OF THE COTTER KEY WERE STILL IN PLACE WHICH INDICATES THAT THE NUT FAILED AND THE FORCE OF THE COUNTERWEIGHT BELLCRANK SHEARED OFF THE COTTER KEY.  THE BELLCRANK WAS NOT RECOVERED.  SUBMITTER STATED NUT IS TOO LIGHT-WEIGHT TO BE USED IN SUCH A SAFETY SENSITIVE APPLICATION HAD THE PILOT NOT BEEN ABLE TO LAND IMMEDIATELY.  THIS COULD HAVE BEEN A CATASTROPHE.
